Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Austin/San Antonio, TX

May 9, 2008Gillespie County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2008, 6:22 PM CDT for Gillespie County, Llano County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2008, 6:22 PM CDT (23:22 UTC)
Expired
May 9, 2008, 7:00 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gillespie County, TX, Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 111 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092322
SVREWX
TXC171-299-100000-
/O.NEW.KEWX.SV.W.0093.080509T2322Z-080510T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GILLESPIE COUNTY...
  SOUTHWESTERN LLANO COUNTY...

* UNTIL 700 PM CDT.

* AT 615 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HILLTOP...
  OR 13 MILES NORTH OF FREDERICKSBURG...AND MOVING EAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRABAPPLE AND ENCHANTED ROCK STATE PARK BY 630 PM CDT...
  ECKERT BY 645 PM CDT...
  6 MILES NORTH OF WILLOW CITY BY 650 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3051 9858 3051 9859 3040 9859 3039 9859
      3036 9898 3052 9901 3052 9898 3054 9897
      3062 9860
TIME...MOT...LOC 2322Z 260DEG 20KT 3046 9889

$$
2 follow-up statements
000 
WWUS54 KEWX 092338
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT FRI MAY 9 2008

TXC171-299-100000-
/O.CON.KEWX.SV.W.0093.000000T0000Z-080510T0000Z/
LLANO TX-GILLESPIE TX-
637 PM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN GILLESPIE AND SOUTH CENTRAL LLANO COUNTIES...

AT 629 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 13 MILES 
NORTHEAST OF CRABAPPLE AND NEAR CRABAPPLE...OR 10 MILES SOUTH OF 
LLANO AND 12 MILES NORTH OF FREDERICKSBURG...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKERT BY 645 PM CDT...
  WILLOW CITY BY 650 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3052 9858 3039 9859 3039 9870 3038 9871
      3038 9881 3037 9882 3037 9893 3058 9881
      3062 9862 3061 9860
TIME...MOT...LOC 2337Z 277DEG 22KT 3061 9868 3043 9879

$$
000 
WWUS54 KEWX 092357
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT FRI MAY 9 2008

TXC171-299-100006-
/O.EXP.KEWX.SV.W.0093.000000T0000Z-080510T0000Z/
LLANO TX-GILLESPIE TX-
656 PM CDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GILLESPIE AND
SOUTH CENTRAL LLANO COUNTIES WILL EXPIRE AT 700 PM CDT...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS.  HOWEVER, A 
SEVERE THUNDERSTORM WARNING MAY BE REISSUED IF THE STORMS 
REINTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3052 9858 3039 9859 3039 9870 3038 9871
      3038 9881 3037 9882 3037 9893 3058 9881
      3062 9862 3061 9860
TIME...MOT...LOC 2356Z 180DEG 0KT 3056 9890 3049 9868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:31 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 9, 3:31 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CDT FRI MAY 9 2008

.DISCUSSION...
UPDATED PRODUCTS FOR SEVERE THUNDERSTORM WATCH 289.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT FRI MAY 9 2008/

DISCUSSION...
LATEST SURFACE OBSERVATIONS INDICATE A SHARP DIFFERENCE IN
DEWPOINTS ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU IN
COMPARISON TO THE JUICY AIRMASS ALONG AND SOUTHEAST OF THE
ESCARPMENT. WITH THE CONVERGENCE OF THIS DRYLINE AND WEAK FRONTAL
BOUNDARY CONVERGING DURING MAX AFTERNOON HEATING...ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING.
DESPITE THE SMALL NUMBER OF DISCRETE STORMS...ANY OF THESE STORMS
WHICH DEVELOP MAY QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY CONCERNS. STORMS ARE EXPECTED TO DEVELOP
FURTHER TO THE SOUTH AND EAST THROUGHOUT THE EVENT AS NEW
CONVECTION POPS UP ALONG THE OUTFLOW BOUNDARY.

ANOTHER HOT AFTERNOON IS IN STORE FOR SATURDAY WITH AFTERNOON
TEMPERATURES PEAKING IN THE MID TO UPPER 90S ACROSS THE METRO AREA
TO NEAR 105 IN THE VALLEY. ANOTHER ROUND OF CONVECTIVE ACTIVITY IS
EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT AS THE APPROACHING
WEAK COLD FRONT INTERSECTS THE DRYLINE LATE IN THE DAY. ONCE
AGAIN...DUE TO THE TIMING OF THE BOUNDARIES INTERSECTING DURING
MAX HEATING...WILL LIKELY SEE ANOTHER ROUND OF ISOLATED THUNDERSTORMS
WHICH MIGHT BECOME SEVERE. SPC CURRENTLY HAS ONLY THE NORTHEASTERN-
MOST TIER OF COUNTIES IN SLIGHT RISK FOR LATE SATURDAY.

THE COLD FRONT WILL APPROACH THE COAST BY SUNDAY...HELPING TO BRING
OUR TEMPERATURES BACK TO ONLY A FEW DEGREES ABOVE EARLY MAY NORMALS.
A WARMING TREND IS IN STORE FOR THE BEGINNING OF THE WEEK AS NEARLY
ZONAL FLOW ALOFT PREVAILS. MID-RANGE MODEL GUIDANCE INDICATES
ANOTHER WEAK COLD FRONT WILL ENTER THE REGION ON WEDNESDAY. THIS
SYSTEM WILL BRING THE NEXT BEST CHANCE FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  95  66  86  59 /  20  20  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  71  95  65  86  57 /  10  20  10  -   -
DEL RIO INTL AIRPORT           71 101  68  90  65 /  -   -   -   10  -
SAN ANTONIO INTL AIRPORT       72  96  67  87  62 /  10  -   10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/05
Hazardous weather outlook, May 9, 12:52 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1252 PM CDT FRI MAY 9 2008

TXZ171>173-183>194-202>209-217>225-228-101800-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1252 PM CDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS SLIGHT CHANCE FOR SEVERE THUNDERSTORMS IN THE NORTHEAST
COUNTIES IN THE AREA EAST OF HWY 281 AND NORTH OF I10. THE
GREATEST THREATS FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NORTHEAST OF A BURNET
TO SAN MARCOS TO HALLETTSVILLE LINE LATE SATURDAY AFTERNOON INTO
EARLY SUNDAY MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS. NO OTHER SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND SATURDAY AFTERNOON.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.